Alert archive / Alabama / Special Weather Statements in 2018

Special Weather Statement, NWS Mobile, AL

August 27, 2018Escambia County, Alabama

NWS Mobile, AL issued this special weather statement at Aug 27, 2018, 5:13 PM CDT for Escambia County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2018, 5:13 PM CDT (22:13 UTC)
Expired
Aug 27, 2018, 5:45 PM CDT
In force
32 min
Issued by
NWS Mobile, AL

County Escambia County, AL

The radar

The Mobile radar (KMOB), 75 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.2 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2018-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2283 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2018-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2283 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
683 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

264 
WWUS84 KMOB 272213
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
513 PM CDT MON AUG 27 2018
 
ALZ059-262-272245-
Baldwin Inland AL-Escambia AL-
513 PM CDT MON AUG 27 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...NORTH
CENTRAL BALDWIN AND SOUTHWESTERN ESCAMBIA COUNTIES UNTIL 545 PM
CDT...

At 512 PM CDT, the strong thunderstorm was located near I65 And CR 1,
or 5 miles west of Atmore, moving northwest at 10 mph.

Winds gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
I65 And CR 1 and Poarch Creek Reservation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3108 8750 3100 8755 3107 8783 3122 8773
TIME...MOT...LOC 2212Z 118DEG 7KT 3105 8759 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Aug 27, 3:52 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 27, 3:52 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
352 PM CDT Mon Aug 27 2018

.NEAR TERM /Now Through Tuesday/...Showers and isolated
thunderstorms currently active within the forecast are expected to
continue slowly drift northwestward into the evening hours. These
weak storms should dissipate quickly after sundown as the
atmosphere becomes more stable. Overnight relatively clear skies
will allow temperatures to follow diurnal trends with minimum
temperatures in the mid 70s.

Mid-level ridge axis over the Appalachian Mountains shifts eastward
Tuesdays morning. The corresponding surface high off the east coast
promotes a steady southeasterly wind flow across southern Alabama.
Isolated showers may be advected in from the Gulf prior to noon.
Regardless with the east to southeast winds, a northward
advancement of the sea breeze front may spark convection in the
afternoon hours. Model soundings show CAPE values around 2000 J/kg
however average precipitable water is near 1.80 inches will
restrict QPF amounts. Additionally expect typical northward moving
summertime showers and thunderstorms with locally gusty winds to
develop mainly in the late afternoon and early evening. DJ/17

.SHORT TERM /Tuesday night Through Thursday night/...An upper
ridge over much of the eastern states and extending westward to
the Baja area is weakened by an upper trof progressing from the
northern/central Plains to across the extreme northeast states.
During this transition, a break (or weakness) develops over the
southeast states within the ridge on Wednesday and becomes more
pronounced on Thursday. A series of shortwaves in the easterlies
continue to move across the Gulf during the period, including the
northern Gulf coast area. Weak surface reflections of these
easterly waves are also present while a light southerly flow
otherwise persists over the forecast area. For Wednesday, with
daytime heating model soundings show a favorable environment for
convection along with MLCAPE values near 2000 J/kg. While forcing
will be generally modest from a culmination of a weak sea breeze
and weak easterly waves, somewhat better support is seen from the
passing shortwaves in the easterlies which reach into the forecast
area. This supports likely pops Wednesday over much of the
central and northern portions of the area on Wednesday while good
chance/chance pops follow for the remainder of the area. Shear is
very low and sufficient deep layer moisture is present such that
strong/severe storm development is not expected. For Thursday, a
surface low well to the north brings a trailing cold front
southward into the region which looks to weaken to a poorly
defined surface trof while moving into central Alabama/Mississippi
Thursday afternoon. Despite the presence of the weak surface trof
near the area, pops on Thursday are a bit of a conundrum as
support from the passing shortwaves look weaker despite
essentially the same environment over the area compared to
Wednesday except for somewhat less MLCAPE (around 1500 J/kg).
Have gone with good chance pops for most of the area for diurnal
heating and a weak sea breeze and possible weak easterly wave,
except for likely pops generally over southeast Mississippi where
comparatively better support looks to exist. /29

.LONG TERM /Friday Through Monday/...A weakness persists aloft
over the region through Saturday within the larger upper ridge
pattern extending from the western Atlantic to Texas then is
expected to gradually weaken and dissipate during the remainder of
the period as upper ridging strengthens over the southeastern
states. The weak surface trof over central Mississippi/Alabama
dissipates by the beginning of the period leaving a light
southerly surface flow over the forecast area. A continuing series
of shortwaves in the easterlies with modest surface reflections
will affect the area during the period. The exception to this is a
more well defined easterly wave which advances into the eastern
Gulf on Sunday and moves to the central Gulf on Monday. While this
feature would support better rain chances over the forecast area
on Monday, this will be partially offset by the strengthening of
the upper ridge over the southeastern states. Consequently, have
stayed with scattered convective development each day during the
period. /29

&&

.MARINE...Persistent surface ridge to the northeast continues
through the week. Moderate east to southeast winds continue
through mid-week though as the aforementioned ridge shifts
eastward, then winds are expected to lessen into the latter half
of the week. Isolated showers and thunderstorms over the open
waters are possible throughout the week. Expect locally higher
winds and waves beneath these storms. DJ/17

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      73  90  73  89  72  90  71  90 /  20  40  20  50  20  60  30  40
Pensacola   76  90  76  88  75  89  74  89 /  20  40  30  40  20  50  30  40
Destin      77  89  78  88  77  89  76  89 /  20  40  30  50  20  50  30  40
Evergreen   72  92  73  91  72  92  72  92 /  10  40  20  60  20  50  30  40
Waynesboro  71  90  70  89  70  90  70  90 /  10  40  10  50  20  60  30  30
Camden      72  92  73  91  72  91  73  91 /   0  30  20  50  20  50  30  40
Crestview   72  91  73  89  72  91  72  91 /  10  40  20  60  20  50  30  40

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Aug 27, 4:15 AM CDT, 12 hours 58 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Mobile AL
415 AM CDT Mon Aug 27 2018

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-280915-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
415 AM CDT Mon Aug 27 2018

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

There is a moderate risk of rip currents along the gulf beaches
of Alabama and Northwest Florida through tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of SkyWarn Severe Storm Spotter networks is not
expected through Sunday.

GMZ630>636-650-655-670-675-280915-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
415 AM CDT Mon Aug 27 2018

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

In the hours before

Special weather statement, Aug 27, 5:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
513 PM CDT MON AUG 27 2018

ALZ059-262-272245-
Baldwin Inland AL-Escambia AL-
513 PM CDT MON AUG 27 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...NORTH
CENTRAL BALDWIN AND SOUTHWESTERN ESCAMBIA COUNTIES UNTIL 545 PM
CDT...

At 512 PM CDT, the strong thunderstorm was located near I65 And CR 1,
or 5 miles west of Atmore, moving northwest at 10 mph.

Winds gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
I65 And CR 1 and Poarch Creek Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3108 8750 3100 8755 3107 8783 3122 8773
TIME...MOT...LOC 2212Z 118DEG 7KT 3105 8759

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 7:06 PM CDTSpecial Weather StatementMOBPerry39 min

Nearby

Special Weather Statements in Alabama, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.